Wyoming, 2011

Hail in Wyoming, May 9, 2011

May 9, 2011 · NWS CYS · 3 events in 3 counties and zones

Strong upper impulse moving northeastward from the central Rockies to the High Plains interacted with upslope flow with moist unstable air to produce large hail during the late afternnon of May 9.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong upper impulse moving northeastward from the central Rockies to the High Plains interacted with upslope flow with moist unstable air to produce large hail during the late afternnon of May 9.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 9, 1:11 PM MST, 2 hours 16 minutes earlier.

Area forecast discussion, May 9, 1:11 PM MST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
211 PM MDT MON MAY 9 2011

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
DIVERGENT SOUTHWEST FLOW WILL OCCUR ALOFT OVER THE AREA TONIGHT AS
AN UPPER LOW BEGINS TO MOVE ACROSS THE ROCKIES. AN INITIAL COLD
FRONT WILL FINISH MOVING ACROSS THE CWA TONIGHT. SHOWERS AND
THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS EVENING WITH LIS
FROM -1 TO -3 EAST OF THE LARAMIE RANGE. -4 TO -5 LIS WILL OCCUR
IN THE NORTHERN NEBRASKA PANHANDLE ALONG WITH CAPES AROUND 2000
J/KG. AT THE CURRENT TIME...THE AREA EAST OF THE LARAMIE RANGE
REMAINS CAPPED. HOWEVER...MODELS INDICATE THAT THIS CAP WILL ERODE
QUICKLY BY LATE THIS AFTERNOON. SOME SEVERE STORMS ARE POSSIBLE
ACROSS THE NORTHERN NEB PANHANDLE WITH LARGE HAIL AND GUSTY WINDS
BEING THE MAIN THREAT. SCATTERED THUNDERSTORMS HAVE DEVELOPED
WEST OF THE LARAMIE RANGE AND ARE HIGH BASED. GUSTY WINDS ARE
OCCURRING WITH MANY OF THE STORMS. THE DEEP UPPER TROUGH WILL BE
OVER THE FORECAST AREA TUES AND TUES NIGHT WITH THE UPPER LOW
MOVING INTO THE NORTHERN PLAINS AND ANOTHER UPPER LOW DEVELOPING
IN THE FOUR CORNERS AREA. SHOWERS WILL BE LIKELY ACROSS THE
NORTHWEST HALF OF THE CWA ON TUES...WITH SOME AFTERNOON
THUNDERSTORMS OVER THE NORTHERN NEB PANHANDLE. SHOWERS WILL SPREAD
ACROSS THE REST OF THE CWA BY TUES EVENING...WITH THUNDERSTORMS
POSSIBLE ACROSS THE NORTH AND CENTRAL PANHANDLE. COOLER TEMPS
WILL ALSO BE NOTED ON TUES. A SECONDARY COLD FRONT WILL MOVE
ACROSS THE AREA TUES NIGHT WHICH WILL BRING EVEN COOLER AIR INTO
THE AREA. THE FOUR CORNERS UPPER LOW WILL MOVE ACROSS CO WITH THE
UPPER TROUGH AXIS MOVING OVER THE CWA ON WED. RAIN SHOWERS WILL
PERSIST ACROSS THE ENTIRE AREA WITH SOME THUNDERSTORMS POSSIBLE
ACROSS THE EASTERN HALF OF THE NEB PNHDL. THE UPPER LOW WILL MOVE
INTO THE CENTRAL PLAINS WED NIGHT...WITH CYCLONIC FLOW PERSISTING
ALOFT OVER THE CWA. THIS WILL RESULT IN A CHANCE OF SHOWERS ACROSS
THE AREA. THE RAIN WILL CHANGE TO SNOW SHOWERS ACROSS MUCH OF THE
AREA LATE WED NIGHT...BUT ACCUMULATIONS WILL NOT BE SIGNIFICANT
AND LIMITED TO GRASSY AREAS. HIGH TEMPERATURES WILL BE AROUND
NORMAL ON TUES...AND FROM 8 TO 12 DEGREES BELOW NORMAL ON WED.

.LONG TERM...

&&

.AVIATION...

&&

.FIRE WEATHER...RHS WILL INCREASE OVER THE DISTRICT FROM TONIGHT
THROUGH TUESDAY. GUSTY WINDS WILL OCCUR ACROSS THE AREA THIS
EVENING INTO TUESDAY. A WEATHER SYSTEM WILL BRING SOME MOISTURE TO
THE AREA FROM SHOWERS AND AFTERNOON THUNDERSTORMS. PRECIP AMOUNTS
WILL BE THE GREATEST ACROSS THE NORTHERN LARAMIE RANGE AND
ADJACENT PLAINS AS WELL AS THE NORTHERN NEBRASKA PANHANDLE.

&&

.HYDROLOGY...
HIGH FLOWS ON THE NORTH PLATTE RIVER DOWNSTREAM OF THE GUERNSEY
RESERVOIR WILL CONTINUE FOR THE NEXT SEVERAL DAYS DUE TO RELEASES
FROM RESERVOIRS UPSTREAM AS WELL AS THE ONGOING SPRING SNOWMELT.
MINOR FLOODING WILL CONTINUE ALONG THE NORTH PLATTE RIVER IN AND
AROUND MITCHELL AND HENRY...MAINLY CONFINED TO LOW LYING AREAS. A
FLOOD WARNING REMAINS IN EFFECT FOR THIS AREA UNTIL FURTHER NOTICE.
SOUTH MORRILL WILL ALSO EXPERIENCE SOME FLOODING AS THE WATER
CONTINUES TO OVERFLOW ITS BANKS. OTHER RISES ARE EXPECTED FOR THE
UPPER NORTH PLATTE RIVER AT SARATOGA...LOWER NORTH PLATTE RIVER
AT MINATARE...AND LITTLE SNAKE RIVER AT SAVERY. SNOWMELT WILL ALSO
CONTINUE TO BE A MAJOR CONCERN ESPECIALLY FOR THE LOWER ELEVATIONS...
WHICH WILL ADD TO THE RUNOFF. THERE IS THE POTENTIAL FOR MEASURABLE
RAINFALL ACROSS MUCH OF THE FORECAST AREA THROUGH WEDNESDAY WHICH
MAY FURTHER INCREASE RUNOFF INTO THE RESERVOIRS IN SOUTHEAST WYOMING.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...KMD
LONG TERM/AVIATION...RE
Hazardous weather outlook, May 9, 1:39 PM MST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
239 PM MDT MON MAY 9 2011

WYZ101>119-101200-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
239 PM MDT MON MAY 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE RAPIDLY NORTH OVER THE AREA
THROUGH THE EVENING HOURS. THE STORMS WILL PRODUCE STRONG WINDS
GUSTS TO 55 MPH...SMALL HAIL AND FREQUENT LIGHTNING. THE STORMS
WILL BE STRONG OVER GOSHEN...PLATTE...CONVERSE AND NIOBRARA
COUNTIES THROUGH THE EVENING WITH LARGE HAIL AND STRONG WIND
GUSTS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THOSE 4
COUNTIES UNTIL 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MINOR FLOODING CONCERNS WILL CONTINUE ALONG AREA STREAMS AND RIVERS
THIS WEEK DUE TO THE INCREASED SPRING SNOW MELT...AS WELL AS THE
POTENTIAL FOR MODERATE RAINFALL TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR
CONVERSE...PLATTE...NIOBRARA AND GOSHEN COUNTIES.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-101200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
239 PM MDT MON MAY 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG THUNDERSTORMS WILL DEVELOP OVER THE PANHANDLE LATE THIS
AFTERNOON AND THIS EVENING. THE STORMS OVER THE NORTHERN PANHANDLE
WILL HAVE THE POTENTIAL FOR LARGE HAIL...STRONG WIND GUSTS AND
HEAVY RAINFALL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE
NORTHERN PANHANDLE THROUGH 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MINOR FLOODING CONCERNS WILL CONTINUE ALONG AREA STREAMS AND
RIVERS THIS WEEK DUE TO THE INCREASED SPRING SNOW MELT...AS WELL
AS THE POTENTIAL FOR MODERATE RAINFALL TUESDAY AND WEDNESDAY.
A FLOOD WARNING REMAINS IN EFFECT FOR THE NORTH PLATTE RIVER
NEAR HENRY AND MITCHELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR
SIOUX...DAWES...BOX BUTTE AND SCOTTS BLUFF COUNTIES IN THE NEBRASKA
PANHANDLE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Special weather statement, May 9, 2:13 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
313 PM MDT MON MAY 9 2011

WYZ101-103-105-107-092200-
CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY-NORTH
LARAMIE RANGE WY-SHIRLEY BASIN WY-
313 PM MDT MON MAY 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CONVERSE...NORTHERN
ALBANY AND EXTREME NORTHWESTERN PLATTE COUNTIES UNTIL 400 PM MDT...

AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
LITTLE MEDICINE SCHOOL TO 12 MILES NORTHWEST OF GARRETT...AND MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BOXELDER...
  LAPRELE RESERVOIR...
  DEER CREEK...
  GLENROCK...
  WINDY PEAK...
  I-25 EXIT 151...
  I-25 EXIT 156...
  I-25 EXIT 165...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 126 AND
175.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CONVERSE COUNTY UNTIL 9
PM.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MSW
Local storm report, May 9, 2:17 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
317 PM MDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             SHIRLEY BASIN           42.35N 106.21W
05/09/2011  E0.25 INCH       CARBON             WY   CO-OP OBSERVER

&&

BCHAPMAN
Special weather statement, May 9, 2:40 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
340 PM MDT MON MAY 9 2011

WYZ101-103-092230-
CONVERSE COUNTY LOWER ELEVATIONS WY-NORTH LARAMIE RANGE WY-
340 PM MDT MON MAY 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CONVERSE AND EXTREME
NORTHERN ALBANY COUNTIES UNTIL 430 PM MDT...

AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF BOXELDER...OR 24 MILES
SOUTHWEST OF DOUGLAS...MOVING NORTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LAPRELE RESERVOIR...
  I-25 EXIT 151...
  I-25 EXIT 146...
  I-25 EXIT 156...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 141 AND
158.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CONVERSE COUNTY UNTIL 9
PM.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, May 9, 2:42 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
342 PM MDT MON MAY 9 2011

WYZ101-103-107-092230-
CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY-NORTH
LARAMIE RANGE WY-
342 PM MDT MON MAY 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CONVERSE...NORTHEASTERN
ALBANY AND NORTHWESTERN PLATTE COUNTIES UNTIL 430 PM MDT...

AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GARRETT...OR 30 MILES WEST OF WHEATLAND...
MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ESTERBROOK...
  WINDY PEAK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR PLATTE AND
CONVERSE COUNTIES.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MSW
Local storm report, May 9, 3:00 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
400 PM MDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             24 S DOUGLAS            42.41N 105.39W
05/09/2011  E0.50 INCH       CONVERSE           WY   TRAINED SPOTTER

&&

BCHAPMAN
Local storm report, May 9, 3:13 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
413 PM MDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             24 NW WHEATLAND         42.30N 105.29W
05/09/2011  E0.50 INCH       ALBANY             WY   TRAINED SPOTTER

            HAIL RANGED IN SIZE FROM 1/2-1/4 INCH.

&&

BCHAPMAN

The radar

The Cheyenne radar (KCYS), 117 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Platte

When
May 9, 3:27 PM MST to 3:28 PM MST
Where
Platte County, 10 mi N of Wheatland
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
42.195, -104.970

Hail, Niobrara

When
May 9, 4:45 PM MST to 4:48 PM MST
Where
Niobrara County, Manville
Measured
1 in hail
Reported by
Public
Coordinates
42.770, -104.620

Hail, Goshen

When
May 9, 5:01 PM MST to 5:04 PM MST
Where
Goshen County, 29 mi N of Torrington
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
42.490, -104.180

Hail ranged from pea to golfball.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295874, 295875, 295876.